Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 313, NWS Sioux Falls, SD

September 25, 2010Clay County, Union County, Yankton County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2010, 7:00 AM CDT for Clay County, Union County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2010, 7:00 AM CDT (12:00 UTC)
Expired
Sep 25, 2010, 7:30 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:27 AM CDTTSTM WND GST 60N Newcastle, NELINE OF THUNDRSTORMS PUSHED THROUGH NEWCASTLE WITH 60 MPH WINDS AND PEA TO SMALL MARBLE SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KFSD 251200
SVRFSD
NEC051-SDC027-127-135-251230-
/O.NEW.KFSD.SV.W.0313.100925T1200Z-100925T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT SAT SEP 25 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 730 AM CDT

* AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WAKONDA TO MECKLING TO 9 MILES WEST OF
  WYNOT...AND MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MASKELL AND VERMILLION AROUND 715 AM CDT...
  NEWCASTLE AROUND 725 AM CDT...
  ELK POINT...MARTINSBURG AND PONCA AROUND 730 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4253 9703 4275 9702 4277 9713 4285 9726
      4291 9721 4308 9712 4308 9683 4294 9652
      4292 9655 4285 9655 4278 9664 4271 9664
      4265 9654 4245 9682
TIME...MOT...LOC 1200Z 297DEG 42KT 4304 9702 4286 9709
          4272 9728
WIND...HAIL 60MPH <1.00IN

$$

JH
2 follow-up statements
127 
WWUS53 KFSD 251217
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 AM CDT SAT SEP 25 2010

SDC135-251227-
/O.CAN.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
YANKTON SD-
717 AM CDT SAT SEP 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
      4308 9702 4308 9683 4294 9652 4292 9655
      4285 9655 4277 9664 4271 9664 4265 9654
      4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
          4263 9704

$$

NEC051-SDC027-127-251230-
/O.CON.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
DIXON NE-UNION SD-CLAY SD-
717 AM CDT SAT SEP 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CLAY...UNION AND NORTHERN DIXON COUNTIES UNTIL 730 AM CDT...

AT 717 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES SOUTH OF BERESFORD TO VERMILLION TO 6 MILES SOUTHWEST OF
MASKELL...MOVING SOUTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWCASTLE AROUND 725 AM CDT...
  ELK POINT...MARTINSBURG AND PONCA AROUND 730 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
      4308 9702 4308 9683 4294 9652 4292 9655
      4285 9655 4277 9664 4271 9664 4265 9654
      4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
          4263 9704
WIND...HAIL 60MPH <1.00IN

$$

JH
823 
WWUS53 KFSD 251232
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 AM CDT SAT SEP 25 2010

NEC051-SDC027-127-251242-
/O.EXP.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
DIXON NE-UNION SD-CLAY SD-
732 AM CDT SAT SEP 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY...UNION AND
NORTHERN DIXON COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
      4308 9702 4308 9683 4294 9652 4292 9655
      4285 9655 4277 9664 4271 9664 4265 9654
      4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
          4263 9704

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:20 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 25, 3:20 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT SEP 25 2010

.DISCUSSION...
SHOWERS AND TSTMS MOVG ESEWD ACROSS FORECAST AREA IN THESE PRE DAWN
HOURS AS SHORTWAVE DIGS INTO AREA FRONT HE NW. MOST OF THE ACTIVITY
SHOULD BE OVER THE EASTERN HALF OF AREA BY 12Z. SHWRS AND TSTMS
MOVING AND DEVELOPING TOWARD NWRN IA SHOULD BECOME WIDESPREAD THERE
DURING THE NEXT FEW HOURS. THO LESS WIDESPREAD...SHOWERS TO THE N
STILL WARRANT HI POPS IN THE NERN QUARTER FOR EARLY THIS MORNING
THOUGH BEST RAINFALL WILL BE OVER NWRN IA. AFTER EARLY
MRNG...SHOWERS SHOULD CONT TO DECREASE FROM THE W...THO THEY SHOULD
REMAIN OVER THE FAR SE THRU THE DAY AS WAVE DIGS MORE SEWD/SWD ON
ITS WAY FOR FORMING UPPER LOW SSE OF AREA. WRN FORECAST AREA SHOULD
CLEAR OUR REAL WELL TODAY AND THIS CLEARING WILL PROCEED THIS AFTN
AND EVE AT A SLOWER PACE OVER THE E. WILL KEEP SLGT CHC SHWRS FAR SE
INTO EARLY EVE.

TEMPS WILL BE HELD DOWN OF COURSE BY CLOUDS AND SHOWERS AT LEAST IN
THE E.

SOME CLOUDS WILL LINGER FOR A WHILE IN THAT FAR SERN CORNER FOR TNGT
OTRW MOCLEAR/CLEAR LOOKS GOOD. REAL QUESTION WITH LOW LEVEL FLOW
GOING SO LIGHT SO QUICKLY IS THE POTENTIAL DEVELOPMENT OF SOME FOG
AND STRATUS IN THE SE. WE HAVE BEEN CARRYING THE PATCHY FOG AND WILL
KEEP THAT WHILE KEEPING CLOUD COVER FAIRLY LOW LATE TONIGHT...THAT
IS...WILL HOLD OFF ON THE DEVELOPMENT OF SIGNIFICANT STRATUS AT THIS
TIME.

SUNDAY SHOULD BE THE FIRST FULL DAY OF AN EXTENDED DRY AND MILD
PERIOD AS STRONG UPPER RIDGING OVER WRN CONUS SPREADS GRADUALLY EWD.
SHORTWAVES EVERY COUPLE DAYS STARTING MON WILL BE TO FAR N/E OF AREA
TO DO MORE THAN DRAG A FEW WEAK AND DRY COOL FRONTS ACROSS AREA BUT
TEMPS WILL STILL BE AT WORST SEASONABLY MILD. / WILLIAMS

&&

.AVIATION...
SCATTERED ELEVATED SHRA/TSRA MOVING EAST ACROSS THE FORECAST AREA
THIS MORNING. COULD SEE SOME ISOLATED CEILINGS APPROACH MVFR...BUT
DRIER AIR IN THE LOWER LEVEL SHOULD KEEP CEILINGS FOR THE MOST PART
VFR WITH UNRESTRICTED VISIBILITY. SCT-BKN CUMULUS MAY DEVELOP AFTER
16Z SAT AS THE WAVE DEPARTS...WITH DIURNAL SHRA POSSIBLE 19-24Z. ANY
SHOWERS SHOULD MAINLY BE CONFINED TO AREAS ALONG AND EAST OF
INTERSTATE 29. SURFACE HIGH PRESSURE RIDGE WILL EXTEND NORTHEAST TO
SOUTHWEST ACROSS THE AREA TONIGHT...BRINGING CLEARING SKIES AND
LT/VRBL WINDS. WITH WET GROUND FROM RECENT RAINFALL...THIS COULD
LEAD TO AREAS MVFR-LOCALLY IFR VSBYS IN BR AFT 26/08Z.     /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Sep 25, 4:08 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SAT SEP 25 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
408 AM CDT SAT SEP 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL ACCOMPANY SHOWERS MOVING EAST OVER
THE AREA EAST OF THE JAMES RIVER THIS MORNING...EXCEPT
THUNDERSTORMS WILL BE SCATTERED NEAR THE MISSOURI RIVER EAST OF
PICKSTOWN AND INTO NORTHWEST IOWA. NO SEVERE STORMS ARE EXPECTED.
THE THUNDERSTORMS WILL END FROM THE WEST...BUT A FEW WILL BE
POSSIBLE INTO THIS AFTERNOON...ESPECIALLY IN NORTHWEST IOWA.

FLOODING...
FLOODING OF SEVERAL RIVERS AND STREAMS WILL CONTINUE TODAY IN THE
WAKE OF HEAVY RAINS OF WEDNESDAY AND THURSDAY. THESE INCLUDE
MAJOR RIVERS SUCH AS THE JAMES...VERMILLION...BIG SIOUX AND
LITTLE SIOUX. IN ADDITION...WIDESPREAD AREAL FLOODING CONTINUED
THIS MORNING IN SOUTHWEST MINNESOTA...AND IN SOME AREAS NEAR THE
MINNESOTA BORDER IN EAST CENTRAL SOUTH DAKOTA AND NORTHWEST IOWA.
THIS AREAL FLOODING OF LOW AREAS INCLUDING ROADS WILL ABATE VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:07 PM CDTAreal Flood WarningFSDBrookings, Lake, Moody36 hr
Sep 25, 12:49 AM CDTRiver Flood WarningFSDTurner30 hr
Sep 25, 12:49 AM CDTRiver Flood WarningFSDMinnehaha20 hr
Sep 25, 8:34 AM CDTRiver Flood WarningFSDTurner6 hr
Sep 25, 7:39 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.